logoThe People's Perspective on Medicine

Did Clindamycin Lead to Terrible Diarrhea?

Antibiotic treatment, especially with clindamycin, can lead to a C diff infection. The symptoms include terrible diarrhea, cramping, fever and pain.
Clostridium difficile bacteria, 3D illustration. Spore-forming bacteria that cause pseudomembraneous colitis and are associated with nosocomial antibiotic resistance

For decades, doctors have known that the antibiotic clindamycin could cause terrible diarrhea. Back then, they called it “pseudomembranous colitis.” Originally, they thought it was a bizarre side effect of the antibiotic. Later, it became clear that this problem was actually caused by an overgrowth of a bacterium called Clostridium difficile, or C. diff for short. When an antibiotic like clindamycin knocks out a lot of gut microbes and upsets the ecology of the digestive tract, C diff (now termed Clostridioides difficile, just to make things more complicated) takes advantage of the opening. The consequences can be very serious, as one reader discovered.

Terrible Diarrhea Following Clindamycin:

Q. Months ago, my doctor prescribed clindamycin for an ear and sinus infection. Three days later, I got really sick with stomach cramps, dizziness, a splitting headache and terrible diarrhea. My doctor told me to stop the drug immediately. I still have loose stools and stomach cramps nearly every day.

Two of my neighbors had a similar reaction and wound up in the emergency room. One of them thought he was having a heart attack, while the other had the same reaction I did. What is going on?

A. You should request a test for Clostridioides difficile (C. diff) infection. Clindamycin is notorious for killing off beneficial gut bacteria. This can allow C. diff to dominate. You may need special treatment to control this challenging microbe. Doctors usually start with a completely different antibiotic such as vancomycin or fidaxomicin. 

The FDA warns:

“Because clindamycin therapy has been associated with severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate…”

Fecal Microbiota Transplant:

If C diff recurs even after treatment (as it sometimes does), the patient may benefit from a stool transplant to re-establish a healthy balance of gut microbes. Physicians term this a “fecal microbiota transplant.”

A recent review concluded:

“FMT as the best tool for treatment of antibiotic-refractory CDI has gained immense popularity over the last decade.” (Expert Opinion on Biological Therapy, Jan. 2020).

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 20 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
  • Kumar V & Fischer M, "Expert opinion on fecal microbiota transplantation for the treatment of Clostridioides difficile infection and beyond." Expert Opinion on Biological Therapy, Jan. 2020. DOI: 10.1080/14712598.2020.1689952
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 7 comments
Comments
Add your comment

I was given clindamycin during dental implant surgery. I suffered diarrhea, fever, vomiting bile. My MD sent me to the hospital. The intern on duty said that I didn’t look sooo bad and sent me home. That night I had hallucinations. I saw ghouls. After a terrifying night my doctor prescribed another antibiotic. That was at least fifteen years ago. I have had IBS since. Clindamycin should be taken off the market.

Nothing cured my C-diff until I took Dificid, made by Merck. I was on Flagyl and Vancomycin with no success until I took the Dificid. I was sick for 3 months

I was prescribed this anti-biotic years ago, and I had such awful side effects that I couldn’t finish the prescribed dosage. And now I am suffering from diarrhea!

I had C-diff four years ago. It was treated; I was fine for a year, and then it came back. I also have vomiting with it as it progresses. I am a shell of myself, have had treatment with every antibiotic used to attack it as well as two stool transplants. I will be fine for months, and then it flares up and has put me in the hospital numerous times. It’s insane. My electrolytes have been so off the chart in spite of doing everything I could to keep them up. One doctor told me I was “quite frankly near death.”

Thank you for calling attention to C-diff. So many people are unaware of the devastating effects of this disease. Even many health care professionals don’t know about it and are dismissive of the symptoms when patients are struggling. As important as knowing about the disease, are the protocols for hand washing and cleaning with bleach to stop the spread to others, which doctors and nurses should also tell their patients.

My dentist gave me this stuff 8 years ago. Within days it caused diarrhea like I had never had before. It was months and a ton of probiotics and yogurt later before my gut was back to normal. Never again.

Oh my, I just finished my 2 weeks of this!! However, since I have gasteroperosis (severe chronic constipation) it did not affect me. In fact, I have had to take Miralax. I am taking a probiotic.
I hope this works.

I was on Zpac for 4 weeks, then Zpac again, and now this antibiodic to get rid of sinus/ear infections. I was also told to put generic Bactrim in my nose for 4 weeks. Never have been told to use it past 2 weeks before.

I am worried. Should I ask a doctor to test me for C-diff now??

* Be nice, and don't over share. View comment policy^